Pennsylvania, 2003

Flash Flood in Pennsylvania, September 3 to 4, 2003

September 3 to 4, 2003 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 3, 1:50 PM EST, 9 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 1:50 PM EST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT WED SEP 3 2003

BIG PICTURE...500 MB OMEGA BLOCK DEEPENS ACROSS NOAM OVER THE
WEEKEND...THEN SHIFTS TO THE EAST AS WRN TROUGH DIGS AND ERN TROUGH
LIFTS OUT.

TONIGHT...MODEL TRENDS CONTINUE TOWARD LESS PRECIP...ALTHOUGH GFS
AND GEM PAINTING QPF BULLSEYE FROM WRN CATSKILLS TO WYOMING VLY.
RUC ALSO INDICATING HIGHER QPFS IN THIS AREA.  INSTABILITY AXIS
ACROSS WRN NY/PA WILL SHIFT EWD THIS EVENING...AND WILL BE UNDER
SOMEWHAT FAVORABLE JET DYNAMICS.  THEREFORE EXPECT SHRA/TSRA TO
BECOME MORE NUMEROUS LATE TODAY INTO THIS EVENING.  WILL GO WITH
LKLY POPS OVERNIGHT...AND HIGHLIGHT THIS EVE FOR BULK OF PRECIP.

THURSDAY...FRONT MOVES THROUGH EARLY AM IN THE NORTH...AFTERNOON IN
THE SOUTH.  SOME CONVERGENCE EVIDENT JUST AHEAD OF
FRONT...ESPECIALLY SRN HALF CWA...WHERE MODELS INDICATING SOME
INSTABILITY BY AFTERNOON.  WILL KEEP NWRN ZONES DRY...CHC POPS
THROUGH MORNING IN CENTRAL ZONES...AND THROUGH THE DAY TO THE SE.
WILL ALSO INCLUDE MENTION OF TSRA TO THE SOUTH.

THU NIGHT...500 MB TROUGH AXIS MOVES ACROSS CWA...AND GFS/GEM TRYING
TO SPIT OUT A LITTLE PRECIP...HOWEVER...WILL KEEP THINGS DRY AS LL
MOISTURE WILL BE LACKING.  HOWEVER...WILL INCREASE SKY COVER.

FRI...FLOW BECOMES NW ALOFT...AND SFC RIDGE BUILDS IN.  SHOULD BE A
COOL...DRY DAT WITH SOME SUN.

EXTENDED...GNRLY FAIR WX XPCTD THROUGH THE PD. A CDFNT IS FCST TO
MOVE THRU THE REGION ON SUNDAY. LAST NGTS MRF WAS QUITE STRONG WITH
THE ASSCD VORT MAX, THEN THE O6Z GFS BACKED OFF ON THE STRENGTH AND
AMPLITUDE. LATEST 12Z RUN CONTINUES THIS TREND. THINK WELL COULD
SEE AN ISOLD SHOWER OR TWO ACRS THE FCST AREA ON SUNDAY, BUT NOT
WORTH MENTIONING IN THE XTNDD FCST. WE HAD A DRY FCST GOING FOR
SUNDAY, AND WELL KEEP IT DRY AT THIS POINT WITH PARTLY SUNNY SKIES.
MOSTLY CLEAR CONDITIONS ARE XPCTD FOR THE REMAINDER OF THE XTNDD PD.
TEMPS VERY CLOSE TO MEX GUIDANCE WHICH LOOKED FINE.

AVIATION...IFR TO LIFR CIGS AT MANY LOCATIONS TNGT IN LOW CLDS, FOG
AND PCPN, WHICH IS XPCTD TO PERSIST THROUGH THE OVERNGT HRS. SHOWED
SOME IMPVMNT IN CIGS TO MVFR/VFR ACRS FAR NRN AND FAR WRN SITES
WHERE SOME DRIER AIR MAY BEGIN TO WORK IN BEFORE 18Z.

.BGM...NONE.

TON-FRI...CEMPA
EXTENDED/AVIATION...BRADY
Hazardous weather outlook, Sep 3, 2:48 AM EST, 20 hours 12 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The Binghamton radar (KBGM), 90 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lackawanna

When
September 3, 11:00 PM EST to September 4, 5:00 AM EST
Where
Lackawanna County, Countywide
Property damage
$5.0 million
Reported by
NEWSPAPER
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

1 to 3 inches of heavy rain in a short period of time caused rapid flash flooding of streams and urban areas. The ground was already saturated from several inches that fell on September 2nd. Most areas in the county had some flooding. The worst flooding was in the townships of Jermyn, Carbondale, Mayfield, and Scott. The Lackawanna River at Archbald crested at 10.2 feet which is above its 8 foot estimated flood stage. The Lackawanna River went out of its banks in many towns and cities including Scranton. A 58 year old man trying to get to his car in Carbondale had a heart attack and died. Hundreds of people were evacuated in the middle of the night. Many homes had several feet of water in basements. In Jermyn a few houses had debris pushed into their basements due to the flooded Rushbrook Creek. Also in Jermyn, slabs of cement and pavement were upturned, bridges washed out, and roads undermined and washed out. Some repairs to roads in the county will take several weeks. Many cars were caught in the flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372296.